Immunotherapy-Related Adverse Reactions: Grading of Symptoms Key to Appropriate Management

Wayne Kuznar

Immunotherapy, Web Exclusives

Orlando, FL—Enthusiasm for immunotherapy in the treatment of cancer must be balanced with a healthy respect for the power of T-cell activation. Autoimmunity is recognized as an effect of prolonged T-cell activation via PD-1/PD ligand 1 inhibition. Although immune-­related adverse events are generally easily managed, they occasionally can be fatal and therefore should be managed without delay, said Stephanie Andrews, MS, ANP-BC, a hospitalist specializing in medical oncology at Moffitt Cancer Center, Tampa, FL, at the 2017 National Comprehensive Cancer Network (NCCN) annual conference.

The most common immune-related adverse events associated with immunotherapy include dermatitis, enterocolitis, hepatitis, endocrinopathies, nephritis, and pneumonitis.

However, these inflammatory events may also affect any organ systems.

“Most immune-related adverse events occur within the first 6 to 12 months of therapy, though many may occur days, weeks, or months, or even after discontinuation of therapy,” said Ms Andrews. “Most are easily reversible. However, endocri­nopathies may or may not be permanent,” she added.

Skin toxicities are the most common immune-related adverse events associated with the use of checkpoint inhibitors, and occur early in the treatment course. Colitis, endocrinopathies, hepatic, pulmonary, and renal toxicities occur later in the treatment course and less frequently than skin toxicities.

The NCCN has devised an immunotherapy teaching and monitoring tool that is available at www.NCCN.org. Separate sections of the tool have been constructed for clinicians and patients, listing specific adverse events and their symptoms.

When an adverse event occurs, providers should consider several eti­ologies, including disease progression, an unrelated event, oncologic emergency, or an immune-related adverse event. “Immune-­related toxicities may be fatal, and delaying adequate care could lead to poor prognosis,” said Ms Andrews.

NCCN provides guidance for the management of adverse reactions associated with immunotherapy in its melanoma guideline, version 1.2017. Because of the rapid pace of advances in the treatment of melanoma, the NCCN and the American Society of Clinical Oncology are collaborating to facilitate further clinical guidance on the management of immunotherapy-related adverse reactions, she said; these guidelines are anticipated to be released later in 2017.

Management of Skin-Related Adverse Reactions

The management of adverse reactions associated with immune checkpoint inhibitors depends on the grade of symptoms. In the case of skin-related adverse reactions, management according to the most recent NCCN melanoma guideline is generally consistent across the checkpoint inhibitors.

The prescribing information for ipi­limumab (Yervoy) states that symptomatic treatment is acceptable for grade 1 skin adverse reactions, withholding ipi­limumab is recommended for grade 2 skin reactions, and discontinuing the drug and administering systemic steroids is recommended for grade 3 to 4 skin-related adverse reactions.

According to its prescribing information, nivolumab (Opdivo) should be withheld for grade 3 skin adverse reactions, with resumption when the reaction returns to grade 0 to 1; the permanent discontinuation of nivolumab is recommended for grade 4 skin rash. The prescribing infor­mation for nivolumab also recommends the use of prednisone 1 mg/kg to 2 mg/kg daily or its equivalent, followed by a taper.

The recommendations for the management of skin adverse reactions are similar for pembrolizumab (Keytruda); the prescribing information for pembrolizumab notes that other systemic immunosuppressant drugs can be considered if grade 3 or 4 skin toxicity is not controlled with corticosteroids, a strategy that is advisable for steroid-refractory adverse reactions with any of the checkpoint inhibitors. Dose reductions of immunotherapy are not recommended; that is, pembrolizu­mab should be withheld or discontinued.

Overall, a slow steroid taper (for a minimum of 4 weeks) is advised.

“We need to remember that steroids are not without side effects of their own, so GI [gastrointestinal] prophylaxis as well as opportunistic infection prophylaxis is necessary,” Ms Andrews said. Steroid administration for managing immune-related adverse events does not affect treatment outcomes. Serum glucose should also be monitored in patients who receive steroids.

Management of Immune-Mediated Endocrinopathies and Colitis

The symptoms of immune-mediated endocrinopathies are vague, and the differential diagnosis can be quite extensive, said Ms Andrews. Symptoms can include increased hunger or thirst; changes in weight; feeling tired, warmer, or colder than usual; persistent or unusual headache; changes in mood or behavior; hair loss; deeper voice; and constipation.

If hypothyroidism occurs, providers should administer thyroid hormone replacement therapy as needed, with no dose adjustment of the checkpoint inhibitor, unless grade 3 or 4 hypothyroidism occurs, in which case withholding the dose is recommended.

Nivolumab should be withheld for grade 2 adrenal insufficiency and permanently discontinued for grade 3 or 4 adrenal insufficiency, whereas pembrolizumab and atezolizumab (Tecentriq) can be withheld for grade 3 or 4 adrenal insufficiency.

The NCCN guideline lists infliximab (Remicade) as the preferred drug for the management of immune-related colitis that does not respond promptly to high-dose steroids. The management of other immune-related inflammatory adverse events also relies on the administration of systemic steroids.

Immunotherapy, Web Exclusives - July 30, 2019

Evolving Immuno-Oncology Strategies in Renal-Cell Carcinoma

The era of immunotherapy has opened new perspectives in renal-cell carcinoma (RCC), which is one of the tumors most highly infiltrated with CD T-cells and PD-1 expression, partially accounting for its sensitivity to immunotherapy.

Symptom Management, Web Exclusives - December 18, 2018

Managing Anxiety in Patients with Advanced Cancer

Anxiety is a common symptom in patients with advanced cancer, and is associated with reduced quality of life, increased symptom burden, poor medication adherence, and suboptimal treatment decisions at the end of life. Anxiety also tends to cluster with disease- and treatment-related side effects such as fatigue, pain, breathlessness, nausea, vomiting, and sleep disturbance.